Alert archive / West Virginia / Areal Flood Warnings in 2021
Areal Flood Warning 34, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at Sep 1, 2021, 11:20 AM EDT for Braxton County, Clay County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2021, 11:20 AM EDT (15:20 UTC)
- Expired
- Sep 1, 2021, 2:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Braxton County, WV, Clay County, WV
The radar
The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
505
WGUS41 KRLX 011520
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
1120 AM EDT Wed Sep 1 2021
.Even though the heavy rain has ended, runoff will continue to
result in lingering flooding of low lying areas and some creeks.
WVC007-015-011815-
/O.NEW.KRLX.FA.W.0034.210901T1520Z-210901T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Clay WV-
1120 AM EDT Wed Sep 1 2021
The National Weather Service in Charleston has issued a
* Flood Warning for Small stream in...
Southern Braxton County in north central West Virginia...
Central Clay County in north central West Virginia...
* Until 215 PM EDT.
* At 1120 AM EDT, Flooding of low lying areas and some creeks will
linger into the early afternoon. Additional rainfall amounts will
generally be less that 0.25 inches.
* Some locations that will experience flooding include...
Sutton, Clay, Gassaway, Harrison, Flatwoods, Frametown, Strange
Creek, Little Birch, Ivydale and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3841 8126 3846 8127 3857 8100 3869 8084
3877 8045 3870 8048 3856 8063 3854 8076
3856 8078 3856 8079 3855 8079 3855 8080
3852 8086 3851 8088
$$
301 follow-up statement
306
WGUS81 KRLX 011810
FLSRLX
Flood Statement
National Weather Service Charleston WV
210 PM EDT Wed Sep 1 2021
WVC007-015-011820-
/O.EXP.KRLX.FA.W.0034.000000T0000Z-210901T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Clay WV-
210 PM EDT Wed Sep 1 2021
...THE SMALL STREAM FLOOD WARNING WILL EXPIRE AT 215 PM EDT THIS
AFTERNOON FOR SOUTHERN BRAXTON AND CENTRAL CLAY COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3841 8126 3846 8127 3857 8100 3869 8084
3877 8045 3870 8048 3856 8063 3854 8076
3856 8078 3856 8079 3855 8079 3855 8080
3852 8086 3851 8088
$$
30What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Sep 1, 10:04 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 1, 10:04 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1004 AM EDT Wed Sep 1 2021
.SYNOPSIS...
Pockets of moderate to heavy rain with Ida through this
afternoon prior to Ida exiting east. Dry for much of the
holiday weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Wednesday...
Lowered QPF for today and trimmed Flash Flood Watch to greater
northeast WV and Washington County Ohio. Flooding is ongoing or
may yet begin in portions of the Watch area, with warnings in
effect for some. Additional rainfall amounts of 0.5 to 1.5
inches ion the Watch area today will bring rainfall totals since
Wednesday morning, when Ida began to arrive, to 1.5 to 2.5
inches, with locally higher amounts of 3 to 4 inches total
possible in the Watch area.
The center of Ida was scooting northeastward through the WV
mountains this morning, and will continue to do so this
afternoon, before exiting the eastern panhandle of WV this
evening.
As of 605 AM Wednesday...
Forecast is on track with minimal changes required at this time. Did
consider dropping some SE OH and E KY counties from the Flash Flood
Watch where confidence is decreasing that rainfall rates and amounts
will be sufficient to produce flash flooding, with upper troughing
looking like it will arrive too late to squeeze out near record
profile moisture in these areas and with stronger synoptic
forcing associated with jet dynamics generally further east.
Ultimately, confidence levels were not quite there to drop the
watch with at least a couple mesoscale models still suggesting
some of the swath of heavier QPF could get west of the Ohio
River and with moderate rain still falling across much of this
area at the current time.
As of 400 AM Wednesday...
The remnant low center of Ida is over the Middle TN Valley at
this hour and is expected to transit through southern WV through
early this afternoon. Mesoscale models continue to show a
downward trend in QPF totals across SE OH with moisture from the
outskirts of the remnants of Ida interacting with an existing
stationary boundary with perhaps another inch possible through
late morning across Perry and Morgan counties. The area to
focus in on at this point is the swath of moderate rain just
north of Ida's circulation currently moving in toward
Charleston. As this makes its way north through daybreak, will
see increasing influence from the periphery of the right
entrance region of a H250 140KT jet streak along the St Lawrence
Valley as well as a much weaker 60KT H250 jet finger lifting
north across West Virginia this morning. This should yield
increasing rainfall rates increasing to 1 to 1.5" per hour as
this area of precipitation moves up the I-77/I-79 corridor into
north central West Virginia. While meso model consensus totals
have come down in this area, can still expect 2 to 3 inches of
additional rain with some pockets perhaps approaching 4 inches.
Elsewhere, additional rain totals generally fall into the 1 to
1.5 inch range with some locally higher amounts of 2 to 3 inches
possible in any upslope enhancement in the higher terrain.
Confidence is decreasing that our NE KY and SE OH counties will
see sufficient rainfall amounts or rates to produce flash
flooding, and may be able to drop portions of the flash flood
watch over the next couple hours depending on trends.
Rain ends from west to east beginning late this morning and
largely clearing the region to the east by late this afternoon.
Couldn't rule out a few additional instability showers across
our west this afternoon as cooler air begins to advect in aloft,
but this will largely be contingent on clearing clouds out
enough to generate some surface based instability via heating.
A welcome change in overnight temperatures is ushered in on
continuing northerly flow overnight with lows dipping into the
mid 50s across the lowlands and upper 40s in the mountains.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 220 AM Wednesday...
With the remnants of Ida now well offshore and away from the
forecast area, much drier weather returns to the Central
Appalachians amid surface high pressure and ridging aloft.
Little to no chances of showers will prevail through the end of
the work week. However, we may see a slight chance for showers
sneaking back in late Saturday afternoon ahead of a weak cold
front arriving for the beginning of the long term period.
Temperatures will take a tumble initially for the start of the
period but should gradually recover heading into the holiday
weekend as southerly flow reestablishes itself in response to
the ridge flattening and retreating back towards the Desert
Southwest.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 220 AM Wednesday...
An upper level trough crossing through the Ohio Valley will
drive a cold front through the area on Sunday, prompting the
best chance to observe showers and/or thunderstorms within the
extended forecast. The upper level flow remains fairly stagnant
on Labor Day and beyond, which may invite weak disturbances to
cross through and stir up afternoon convection. Temperatures
will plateau around their climatological norm for the new work
week.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 605 AM Wednesday...
Moisture associated with the remnants of Ida lift north this morning
and interact with stronger westerly flow across our northern
counties. This will yield a relatively narrow swath of moderate to
heavy rainfall, primarily affecting CKB late this morning into early
this afternoon. Could also see this swath touching PKB or possibly
EKN prior to lifting out to the north, but confidence is lower. For
the remaining terminals, mainly light rain with some pockets of
moderate rain is expected, with rain ending from west to east
beginning late this morning.
While rain will be falling out of a deck 040-080, pockets of stratus
overnight will yield IFR conditions, with stratocumulus developing
after sunrise filling in any spots with IFR/low MVFR cigs. Will see
a gradual improvement in ceilings through this afternoon from west
to east with low clouds clearing out this evening.
Winds will be generally northerly or northeasterly, 5-10KTs with
some gusts into the mid to upper teens possible this afternoon.
Northerly flow overnight should help in keeping the fog threat down
somewhat, but with warm and wet ground and cooler air moving in
above it, at least the more protected valleys are expected to
fog up and have coded IFR restrictions at EKN/CKB for now (along
with upslope IFR ceilings at BKW).
The BKW ASOS is back in service, but comm and radio links remain
down with dial-in and ATIS observation unavailable. Will continue to
issue the TAF with AMD NOT SKED with no surface observation
available for long-line transmission.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of moderate to heavy rain may vary
by a couple hours with attendant visibility reductions,
especially at CKB and EKN.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
EDT 1HRLY 09 10 11 12 13 14 15 16 17 18 19 20
CRW CONSISTENCY H H M H H H H H H H H H
HTS CONSISTENCY H H H H H M H H H H H H
BKW CONSISTENCY H H H H H H H H H H M M
EKN CONSISTENCY H M H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H M H H
CKB CONSISTENCY H M M M H H H M H H H H
AFTER 12Z THURSDAY...
IFR valley fog likely Friday and Saturday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ009>011-
016>020-027>032-039-040-519>526.
OH...Flash Flood Watch until 8 PM EDT this evening for OHZ076.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/JP/MEK
NEAR TERM...TRM/JP
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JPHazardous weather outlook, Sep 1, 9:54 AM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 954 AM EDT Wed Sep 1 2021 OHZ076-WVZ009>011-016>020-027>032-039-040-519>526-021400- Washington-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 954 AM EDT Wed Sep 1 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Washington County in southeast Ohio, and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>008-013>015- 024>026-033-034-515>518-021400- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Jackson OH- Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell- Mason-Jackson WV-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 954 AM EDT Wed Sep 1 2021 This Hazardous Weather Outlook is for northeast Kentucky, much of southeast Ohio, southwest Virginia, and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Local storm report, Sep 1, 10:55 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1055 AM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM NON-TSTM WND DMG 7 NNE CLAY 38.56N 81.03W
09/01/2021 CLAY WV BROADCAST MEDIA
TREE DOWN ON POWERLINES ON ROUTE 16 SOUTH OF
THE BIG OTTER FIRE DEPARTMENT. ONE LANE OF
ROUTE 16 IS BLOCKED.
&&
CGLocal storm report, Sep 1, 10:58 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1058 AM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM NON-TSTM WND DMG 1 NNW CLAY 38.48N 81.09W
09/01/2021 CLAY WV BROADCAST MEDIA
TREE DOWN ONTO POWERLINES ON ROUTE 4 NEAR
CLAY.
&&
CGLocal storm report, Sep 1, 11:00 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM FLASH FLOOD 6 ESE TYGART LAKE STATE 39.26N 79.94W
09/01/2021 BARBOUR WV EMERGENCY MNGR
WV38 FLOODED IN VALLEY FURNACE AREA AND WV92
FLOODED NEAR CLEMTOWN INTERSECTION. REPORTS
OF WATER INSIDE RESIDENTIAL STRUCTURES.
&&
ABELocal storm report, Sep 1, 11:02 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1102 AM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 2 NW SUTTON 38.69N 80.73W
09/01/2021 BRAXTON WV EMERGENCY MNGR
CUTLIP FORK RD COMPLETELY IMPASSABLE WITH
FLOODING.
&&
ABELocal storm report, Sep 1, 11:10 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1110 AM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD BUCKHANNON 38.99N 80.23W
09/01/2021 UPSHUR WV BROADCAST MEDIA
FLOODING ALONG MEADOW STREET IN BUCKHANNON.
&&
CGLocal storm report, Sep 1, 11:17 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1117 AM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLASH FLOOD 9 WNW BIRCH RIVER 38.56N 80.89W
09/01/2021 BRAXTON WV 911 CALL CENTER
FLOODING REPORTED AT THE INTERSECTION OF
STRANGE CREEK ROAD AND KEENERS RIDGE ROAD.
&&
CGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 6:19 AM EDT | Flash Flood Warning | RLX | Braxton, Calhoun, Gilmer, Lewis, Ritchie, Wirt | 6 hr |
| Sep 1, 6:22 AM EDT | Flash Flood Warning | RLX | Clay, Kanawha, Nicholas | 3 hr |
| Sep 1, 7:28 AM EDT | Flash Flood Warning | RLX | Braxton, Calhoun, Clay, Kanawha, Nicholas, Roane | 4 hr |
| Sep 1, 7:35 AM EDT | Flash Flood Warning | RLX | Barbour, Doddridge, Harrison, Lewis, Randolph, Taylor and 1 more | 6 hr |
| Sep 1, 12:19 PM EDT | Areal Flood Warning | RLX | Braxton, Lewis | 3 hr |
| Sep 1, 1:27 PM EDT | Areal Flood Warning | RLX | Barbour, Harrison, Lewis, Randolph, Taylor, Upshur | 3 hr |
Nearby
Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.